Beta blockers NCLEX questions for nursing students!
Beta blockers are medications used to help lower the blood pressure, treat angina, and treat cardiac dysrhythmias. The nurse should be aware of how the drug works, why it is ordered, nursing implications, adverse reactions, and how to teach the patient how to take the medication.
This quiz is part of a pharmacology NCLEX question review series and will include various medications. This series will test your knowledge on nursing implications, side effects, patient teaching, therapeutic effects, and more.
Don’t forget to watch the lecture on beta blockers before taking this quiz.
Beta Blockers NCLEX QuestionsThis quiz will test your knowledge on beta blockers for pharmacology in nursing school.
(NOTE: When you hit submit, it will refresh this same page. Scroll down to see your results.)
Beta Blockers NCLEX Questions
1. A patient is prescribed a beta blocker for a cardiac condition. You know this medication blocks the beta receptors in the body so ____________ and __________ cannot bind to the receptor site and elicit a _______ ________ _________ response.
A. angiotensin II and angiotensin I; sympathetic nervous system
B. dopamine and norepinephrine; parasympathetic nervous system
C. norepinephrine and epinephrine; sympathetic nervous system
D. dopamine and acetylcholine; parasympathetic nervous system
The answer is C. Beta blockers block the beta receptors in the body so norepinephrine and epinephrine cannot bind to the receptor site and elicit a sympathetic nervous system response.
2. Beta 1 receptors can be found in the? Select all that apply:
A. GI tract
F. Vascular smooth muscle
The answers are C and E. Beta 1 receptors can be found in the HEART and KIDNEYS.
3. Beta 2 receptors can be found in the? Select all that apply:
C. GI system
E. Vascular smooth muscle
F. Skeletal muscle
The answers are B, C, E, and F. Beta 2 receptors can be found in the lungs (bronchioles), GI system, vascular smooth muscle, skeletal muscle and even the ciliary body of the eye (not listed).
4. A patient is admitted with a dysrhythmia. The physician prescribes Propranolol. Which statement by the patient requires the nurse to hold the ordered dose and notify the physician for further orders?
A. “I use an inhaler at home for asthma.”
B. “My heart feels like it is racing, and I feel very weak.”
C. “I had caffeine this morning with breakfast.”
D. “I smoke 2 packs of cigarettes per day.”
The answer is A. Propranolol is a nonselective beta blocker. Therefore, it affects beta 1 and beta 2 receptors. Beta 2 receptors are found in the lungs (specifically the bronchioles). This medication could cause bronchoconstriction in patients with asthma or COPD and should be avoided. Selective beta blockers (Atenolol, Esmolol, Metorprolol) block only beta 1 (which are found in the heart and kidneys). Therefore, they are less likely to cause bronchoconstriction.
5. Select all the beta blocker medications listed below that affect ONLY beta 1 receptors:
The answers are B, C, D. Atenolol, Metoprolol, and Esmolol are selective and affect ONLY beta 1 receptors, which are found in the heart and kidneys. Timolol is a nonselective beta blocker and affects both beta 1 and beta 2 receptors.
6. At 1000 your patient is scheduled to take a dose of Atenolol. What finding below would require you to hold the scheduled dose and notify the physician?
A. The patient’s heart rate is 120 beats per minute.
B. The patient’s blood pressure is 102/76.
C. The patient has swelling in lower extremities, dyspnea, and crackles in lung fields.
The answer is C. In option C, the patient is showing signs and symptoms of uncompensated heart failure (beta blockers are not used when uncompensated heart failure presents, but they can be sometimes be used when the patient is in compensated/stable heart failure). The reason is because beta blockers slow down the heart rate and decrease the strength of contractions (negative inotropic effect), which can lead to heart failure in SOME patients, and this is why the nurse must monitor for this.
7. A patient with diabetes and hypertension is being discharged home. The patient will be taking Sotalol and insulin per sliding scale. Which statement by the patient demonstrates they did NOT understand your discharge instructions about the side effects of Sotalol?
A. “This medication can affect my blood glucose levels.”
B. “I will monitor my heart rate and blood pressure everyday while taking this medication.”
C. “While taking this medication I will monitor for a fast heart rate because this is an early indication that my blood glucose level is low.”
D. “I will report to my physician if I develop shortness of breath, weight gain, or swelling in my feet.”
The answer is C. Beta blockers can prevent tachycardia (increased heart rate). An increased heart rate is a sign for most diabetics that they are experiencing a low blood glucose level. Therefore, the patient who is taking beta blocker (especially a nonselective type) needs to be re-educated that a fast heart rate is NOT a reliable way of determining hypoglycemia and should check their blood glucose regularly.
8. Which category of beta blockers block beta 1 and beta 2 receptors?
A. Selective beta blockers
B. Nonselective beta blockers
The answer is B. Nonselective beta blockers BLOCK beta 1 and beta 2…therefore they’re not selective. Selective beta blockers block ONLY beta 1 receptors and are sometimes referred to as cardioselective.
9. A patient is prescribed Metoprolol. Which statement by the patient requires the nurse to re-educate the patient on how to take the medication properly?
A. “After I stop taking this medication I will let my physician know.”
B. “I take this medication with my breakfast every morning.”
C. “I will change positions slowly while I’m taking this medication.”
D. “While I’m taking this medication I will monitor my heart rate.”
The answer is A. The patient should NOT just stop taking the medication. It must be tapered off over a period of time (usually about 2 weeks). This will prevent the development of rebound hypertension, myocardial ischemia, and angina.
10. What signs and symptoms below would demonstrate a patient is experiencing an overdose of a beta blocker medication? Select all that apply:
A. Blood pressure 200/110
B. Heart rate 35 beats per minute
C. EKG shows atrial fibrillation with rapid ventricular rate (RVR)
D. Patient is maniac and agitated
F. Patient is severely drowsy
G. EKG shows 3rd degree AV block
The answers are B, E, F, and G. Signs and symptoms of beta blocker overdose would be the opposite of the effects of the sympathetic nervous system. Beta blockers slow down the heart rate (overdose: severe bradycardia…heart rate of 35 and heart block 2nd or 3rd degree), decrease blood pressure (overdose: severe hypotension), and severely drowsy (due to very slow heart rate and decreased cardiac output to the brain).
More NCLEX Quizzes
Don’t forget to tell your friends about this quiz by sharing it your Facebook, Twitter, and other social media. You can also take more fun nursing quizzes.
*Disclaimer: While we do our best to provide students with accurate and in-depth study quizzes, this quiz/test is for educational and entertainment purposes only. Please refer to the latest NCLEX review books for the latest updates in nursing. This quiz is copyright RegisteredNurseRn.com. Please do not copy this quiz directly; however, please feel free to share a link to this page with students, friends, and others.